Why do I get itchy blisters on my fingers?
I'm 33 and take Zyrtec daily for environmental allergies. I have sensitive skin, but have been getting small blisters on my fingers and fingertips since September. The blisters are itchy and come and go. My doctor told me to just put over the counter cortisone cream on them and it would go away, but it keeps coming back! The blisters are only on my fingers, but my arms get itchy sometimes, too. I have no other allergy symptoms and my doctor is not helpful at all.
I am sorry to hear that you have been having these symptoms for so long without good relief. Fortunately, it sounds like what you are dealing with is a relatively common condition known as dyshidrotic eczema. This is an inflammatory condition of the skin of palms of the hands or soles of the feet in which small blisters form under the skin. The can be quite itchy and may coalesce to form areas of red, inflamed skin or peeling skin. The mainstay of treatment of dyshidrotic eczema is to avoid the irritants and activities that tend to make it worse. These include various chemicals and cleaning products and, probably most importantly, immersing the hands in water (such as when washing dishes). To avoid this, it is recommended always to wear gloves when performing household chores and rubber gloves when washing dishes. In addition to this, keeping the skin well moisturized multiple times a day (especially after each time you wash your hands) is important, and it is best to use a thick moisturizing ointment rather than a lotion. Finally, you may need a stronger steroid cream than over the counter cortisone, and your primary care doctor should be able to prescribe this for you.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.